Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 22, 2012Stokes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 22, 2012, 4:17 PM EDT for Stokes County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2012, 4:17 PM EDT (20:17 UTC)
Expired
Aug 22, 2012, 4:45 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WWUS81 KRNK 222017
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT WED AUG 22 2012

NCZ004-005-222045-
ROCKINGHAM NC-STOKES NC-
417 PM EDT WED AUG 22 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
DANBURY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR SANDY RIDGE AROUND 430 PM...PRESTONVILLE
AROUND 435 PM...DILLARD AROUND 440 PM AND AYERSVILLE AROUND 445 PM.

LAT...LON 3649 7992 3634 7999 3646 8026 3653 8024

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:33 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 22, 3:33 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED AUG 22 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WEAKENS ACROSS THE AREA TONIGHT. HIGH
PRESSURE AT THE SURFACE WILL BE IN PLACE FROM THURSDAY INTO
SATURDAY WITH EASTERLY TO SOUTHEASTERLY SURFACE WINDS. A COLD
FRONT APPROACHES LATE MONDAY NIGHT.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 314 PM EDT WEDNESDAY...

WITH SE FLOW BLOWING NORMAL TO THE ASPECT OF THE BLUE RIDGE..IN
ADDITION TO AN UPPER AIR DISTURBANCE ARRIVING FROM THE WSW...AND H5
TEMPS COLDER THAN -10C...SHOWERS AND SOME STORMS WERE ABLE TO
DEVELOP FROM FLOYD COUNTY SW TO NW NC. THIS DESPITE RATHER PALTRY
INSTABILITY. THE COLDER TEMPS ALOFT ALSO ALLOWED CLOUDS TO FILL IN
PRETTY QUICKLY THIS AFTERNOON. FOR THE REST OF THE
EVENING...SHOWERS AND SOME EMBEDDED STORMS WILL REMAIN MOST
NUMEROUS THROUGH THE AFOREMENTIONED REGION...WITH ISOLATED SHOWERS
ELSEWHERE. ALTHOUGH PWAT FROM THIS MORNINGS RNK BALLOON WAS BELOW
1" SLOW MOVING ANCHORED CELLS ON THE RIDGES MAY LEAD TO SOME
NUISANCE WATER PROBLEMS. WOULD EXPECT SOME FURTHER DEVELOPMENT
INTO SOUTHSIDE VA AND THE NC PIEDMONT LATE THIS AFTERNOON THANKS
TO THE DIFFERENTIAL HEATING BOUNDARY WHICH EXISTS BETWEEN THE
THICKER CLOUDS COVER WEST OF DANVILLE AND A SLIGHT VEERING OF H7
WINDS.

DIURNAL CLDS WILL FALL APART WEST OF THE BLUE RIDGE TONIGHT
WHEREAS MID AND HIGH CLOUDS STREAMING NNE WILL MOVE INTO THE
LYH/DAN CORRIDOR AGAIN LATE. FOG SHOULD FORM AGAIN WITH SOME WET
GROUND AND CONDITIONS CONDUCIVE FOR DECOUPLING. ALSO...WITH DECENT
RAINS FALLING NEAR FANCY GAP TODAY...I-77 THROUGH THAT AREA MAY
EXPERIENCE VERY LOW VISIBILITIES TONIGHT WHEN CLOUDS BREAK.

ALTHOUGH AN UPPER LEVEL DISTURBANCE IS MISSING...EXPECTING SIMILAR
INTENSITY AND DURATION OF SHOWERS AND A FEW STORMS DEVELOPING
EARLY AFTERNOON THURSDAY. DID GO WITH SOME LIKELY POPS RIGHT ALONG
THE CREST OF THE BLUE RIDGE. MAX T SHOULD BE CLOSE TO TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 300 PM EDT WEDNESDAY...

LITTLE DEVIATION IN WEATHER PATTERN TO CLOSE OUT THE WEEK.
HEIGHTS/THICKNESSES RISE EVER SO SLIGHTLY FRIDAY AND SATURDAY WITH
BROAD SURFACE HIGH PRESSURE FORECAST FROM NEW ENGLAND TO THE MID
ATLANTIC.  VERY WEAK UPPER LEVEL TROUGH WILL MAINTAIN JUST ENOUGH
COLD AIR OVHD TO SUPPORT INSTABILITY FOR WIDELY SCT AFTN/EVE SHOWERS
AND ISOLD THUNDERSHOWERS...BUT AS A WHOLE THE WEATHER TO BE
RELATIVELY TRANQUIL WITH LIGHT WINDS.  THE ONLY CONCERN WILL BE
LOCALLY HEAVY RAINFALL WHERE THE ISOLD STORMS DO OCCUR...THE UPPER
LEVEL WINDS NOT SUPPORTIVE OF ANY GREAT MOVEMENT.  THICKNESSES
SUPPORT TEMPERATURES CLOSE TO NORMAL WITH HIGHS RANGING FROM THE
UPPER 70S AND LOW 80S ACROSS THE MOUNTAINS...TO THE MID 80S ACROSS
THE PIEDMONTS. LOWS WILL RANGE FROM THE 50S IN THE MOUNTAINS TO THE
60S FARTHER EAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 PM EDT WEDNESDAY...

UPPER LEVEL FLOW IS FORECAST TO GRADUALLY AMPLIFY NEXT WEEK.  A
BROAD UPPER LEVEL RIDGE IS FCST TO GAIN AMPLITUDE OVER THE MIDDLE OF
THE CONUS...WHILE TROUGHS OF LOW PRESSURE DEEPEN OVER THE PACIFIC
NORTHWEST AND OVER NEW ENGLAND. THE ATTENDANT SURFACE FRONT
ASSOCIATED WITH THE DEEPENING EASTERN TROUGH IS FCST TO APPROACH OUR
REGION FROM THE NORTHWEST MONDAY...CROSSING THE FCST AREA TUESDAY.
PRIOR TO THE ARRIVAL OF THE FRONT...EXPECT A CONTINUATION OF MAINLY
DRY CONDITIONS...TEMPERATURES CREEPING UPWARD...SUNDAY NETTING A
DEGREE OR TWO MORE THAN SATURDAY...AND MONDAY A DEGREE OR TWO HIGHER
THAN SUNDAY.  BY MONDAY...TEMPERATURES SHOULD BE RUNNING 5-8 DEGREES
ABOVE NORMAL...READINGS TESTING 90 ROA/LYH/DAN. OVERNIGHT LOWS WILL
ALSO BE CREEPING HIGHER...SOUTHERLY WINDS AHEAD OF THE FRONT
ALLOWING DEWPOINTS TO CREEP BACK INTO THE M/U60S.

FRONTAL PASSAGE TUESDAY WILL BRING WHAT APPEARS TO BE THE BEST
CHANCE OF SHOWERS/STORMS EARLY IN THE WEEK...THEN MUST LOOK TOWARD
THE TROPICS TO SEE IF THERE WILL BE ANY TROPICAL MOISTURE TO FILL
THE VOID FOR THE LATTER HALF OF NEXT WEEK.  THE PRECIPITATION FCST
FOR WEDNESDAY AND BEYOND WILL HINGE ON THE EVENTUAL TRACK OF ISAAC.
ATTM THE STORM IS EXPECTED TO IMPACT FLORIDA IN THE D5-D7 (MON-WED)
TIME FRAME...THEN IT GETS COMPLICATED...MOVEMENT OF THE REMNANT
MOISTURE BECOMING DEPENDENT ON HOW MUCH LINKAGE OR INTERACTION TAKES
PLACE WITH THE UPPER LEVEL TROUGH ALONG THE EAST COAST AT THAT TIME.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 1140 AM EDT WEDNESDAY...

EXPECT ISOLD/SCT SHOWERS AND STORMS CURRENTLY FORMING ALONG THE
BLUE RIDGE AND OVER PORTIONS OF THE PIEDMONT TO CONTINUE THROUGH
THE EVENING HOURS AS THEY SLOWLY DRIFT EASTWARD. HOWEVER...DUE TO
LIMITED COVERAGE AND SHORT DURATION OF INDIVIDUAL CELLS HAVE ONLY
ADDED VICINITY SHRA TO BCB/ROA/LYH/DAN.

TONIGHT...PRECIP SHOULD TREND DOWN OVERNIGHT WITH THE LOSS OF
DAYTIME HEATING. SOME PATCHY FOG COULD DEVELOP ACROSS THE AREA
AND HAVE TAKE LWB/BCB DOWN TO 3SM...WITH NO FOG ELSEWHERE.

THE UPPER TROUGH BEGINS TO FLATTEN IN THE LATER HALF OF THE WEEK.
MAINLY VFR IS EXPECTED OUTSIDE OF ANY ISOLATED STORMS EACH
AFTERNOON...AND FOG FORMATION LATE AT NIGHT ESPECIALLY AT
KBCB/KLWB INTO THE WEEKEND.

&&

.EQUIPMENT...
KFCX RADAR IS EXPERIENCING PERIODIC OUTAGES DUE TO A COMMS PROBLEM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...PM
LONG TERM...PM
AVIATION...JC/WP
EQUIPMENT...
Hazardous weather outlook, Aug 22, 3:52 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED AUG 22 2012

NCZ001-002-005-006-018-019-VAZ007-009>015-018>020-022>024-033>035-
043>047-058-059-WVZ042>045-232000-
ASHE-ALLEGHANY NC-ROCKINGHAM-CASWELL-WATAUGA-WILKES-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
352 PM EDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-020-VAZ016-017-032-232000-
SURRY-STOKES-YADKIN-CARROLL-FLOYD-PATRICK-
352 PM EDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING THUNDERSTORMS THIS EVENING MAY LEAD TO LOCALIZED WATER
PROBLEMS THIS EVENING. ALSO...DENSE FOG MAY DEVELOP ALONG I-77
NEAR FANCY GAP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 3:08 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED AUG 22 2012

NCZ003-221930-
SURRY NC-
308 PM EDT WED AUG 22 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PILOT MOUNTAIN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR PILOT MOUNTAIN AROUND 320 PM AND PILOT
MOUNTAIN STATE PARK AROUND 330 PM.

LAT...LON 3640 8062 3646 8055 3643 8044 3636 8045
      3630 8049

DS
Special weather statement, Aug 22, 3:47 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT WED AUG 22 2012

VAZ015-016-222015-
CARROLL VA-GRAYSON VA-
347 PM EDT WED AUG 22 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND GRAYSON COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FRIES AROUND 355 PM AND GALAX CITY AROUND 415
PM.

LAT...LON 3676 8091 3662 8089 3665 8102 3671 8103

DS
Special weather statement, Aug 22, 3:50 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED AUG 22 2012

NCZ004-222015-
STOKES NC-
350 PM EDT WED AUG 22 2012

...A STRONG THUNDERSTORM WILL AFFECT STOKES COUNTY...

AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
FRANCISCO...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LAWSONVILLE AROUND 415 PM.

LAT...LON 3646 8034 3654 8034 3654 8019 3646 8018

DS
Special weather statement, Aug 22, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT WED AUG 22 2012

NCZ004-005-222045-
ROCKINGHAM NC-STOKES NC-
417 PM EDT WED AUG 22 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
DANBURY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SANDY RIDGE AROUND 430 PM...PRESTONVILLE
AROUND 435 PM...DILLARD AROUND 440 PM AND AYERSVILLE AROUND 445 PM.

LAT...LON 3649 7992 3634 7999 3646 8026 3653 8024

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:48 AM EDTSpecial Weather StatementRNKBedford42 min
Aug 22, 4:33 AM EDTSpecial Weather StatementRNKPittsylvania42 min
Aug 22, 5:27 AM EDTAreal Flood AdvisoryRNKPittsylvania97 min
Aug 22, 3:47 PM EDTSpecial Weather StatementRNKCity of Galax28 min
Aug 22, 3:54 PM EDTAreal Flood AdvisoryRNKCity of Galax2 hr
Aug 22, 3:08 PM EDTSpecial Weather StatementRNKSurry22 min
Aug 22, 3:50 PM EDTSpecial Weather StatementRNKStokes25 min
Aug 22, 4:46 PM EDTSpecial Weather StatementRNKRockingham29 min
Aug 22, 5:18 PM EDTSpecial Weather StatementRNKRockingham27 min
Aug 22, 5:47 PM EDTSpecial Weather StatementRNKRockingham28 min
Aug 22, 6:17 PM EDTSpecial Weather StatementRNKRockingham28 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.